Acral erythema

  • Acral erythema has been reported in patients receiving sustained dosing (or those who could use prolonged exposure) of the cytotoxic drugs fluorouracil, capecitabine, cytarabine, sorafenib, sunitinib, and pegylated liposomal doxorubicin.

  • Tingling and/or numbness (aka paresthesias) in the palms and soles are the first symptoms, which then evolve into painful well-demarcated symmetrical swelling and red plaques, followed by peeling and symptom resolution.

  • Acral erythema, with similar clinical and histological features, can also occur after bone marrow transplant due to dermatologic manifestations of graft vs. host disease.

  • Symptoms generally resolve 1 to 2 weeks after discontinuing chemotherapy. Results from small clinical studies suggest that corticosteroids may be helpful in relieving symptoms, and that frequent applications of emollients to the hands and feet may help prevent the disorder. The offending anticancer drug may be reintroduced at lower doses once the side effects have abated.

Next Prev
1 / 1
Share this content:

Acral erythema is an adverse drug reaction to chemotherapy that can occur days to months after a patient begins treatment and results in reddening, swelling and desquamation of the skin, often of the palms and soles. The syndrome is also referred to as hand-foot syndrome, palmar-plantar erythrodysesthesia, and Burgdorf’s reaction.

You must be a registered member of ONA to post a comment.

Sign Up for Free e-newsletters

Regimen and Drug Listings


Bone Cancer Regimens Drugs
Brain Cancer Regimens Drugs
Breast Cancer Regimens Drugs
Endocrine Cancer Regimens Drugs
Gastrointestinal Cancer Regimens Drugs
Genitourinary Cancer Regimens Drugs
Gynecologic Cancer Regimens Drugs
Head and Neck Cancer Regimens Drugs
Hematologic Cancer Regimens Drugs
Lung Cancer Regimens Drugs
Other Cancers Regimens
Rare Cancers Regimens
Skin Cancer Regimens Drugs